Iowa, 2008

High Wind in Iowa, April 15, 2008

April 15, 2008 · NWS DMX · 1 event in 1 county or zone

A strong low pressure system developed over the northern Plains during the day on the 15th. A strong pressure gradient resulted across the state with winds of 30 to 45 MPH common across much of Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system developed over the northern Plains during the day on the 15th. A strong pressure gradient resulted across the state with winds of 30 to 45 MPH common across much of Iowa. The winds were the strongest over western Iowa with frequent gusts to around 50 MPH. High winds in the Deloit area of Crawford County downed a 7 inch and 12 inch diameter tree there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 2:15 AM CST, 11 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 2:15 AM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT TUE APR 15 2008

.DISCUSSION...
OVERALL FORECAST REMAINS THE SAME AS MODELS CONTINUE TO COME
TOGETHER ON DETAILS OVER THE NEXT 2 TO 3 DAYS WITH SPLIT FLOW AND 2
SYSTEMS AFFECTING THE AREA TUESDAY THROUGH SATURDAY. HIGH PRESSURE
EXITING TO THE EAST OF THE AREA TNT WILL ALLOW SOUTHERLY WINDS TO
INCREASE ...ESPECIALLY THIS AFTERNOON. STRONG WAA AND INCREASING
H850 WINDS WILL MOVE ACROSS CENTRAL IA LATER THIS MORNING AND
AFTERNOON. BY 00Z THIS EVENING...A 988 LOW IS EXPECTED OVER NORTH
DAKOTA WITH A 14MB SFC PRESSURE GRADIENT ACROSS THE CWA. H850 WINDS
ALSO EXPECTED TO INCREASE TO NEAR 50KTS BY 00Z WED. CURRENT SFC
ANALYSIS CONTINUES TO SHOW VERY DRY CONDITIONS ACROSS THE CENTRAL
AND SOUTHERN PLAINS WITH ONLY MODEST INCREASE EXPECTED BY THIS
EVENING. THOUGH WAA IS RATHER STRONG TODAY...WITH LACK OF MOISTURE
ALOFT AND NO FOCUSING MECHANISM FOR SHOWERS...NO PRECIP IS EXPECTED.
BUFKIT SOUNDINGS IMPRESSIVE THIS AFTERNOON AFT 18Z WITH SUSTAINED
SFC WINDS 30 TO 35 MPH ACROSS WESTERN AND NORTHERN SECTIONS...25 TO
30 MPH SOUTH. WITH ADIABATIC SOUNDINGS MIXING SHOULD EASILY TAKE
AFTERNOON WINDS INTO THE ADVISORY CRITERIA FOR 3 TO 5 HOURS.
SOUNDINGS SUGGEST MAX WIND GUSTS MAY REACH UPWARDS TO NEAR 45 TO 50
MPH FOR A BRIEF PERIOD TODAY. AS WE LOSE INSOLATION THIS
AFTERNOON...WINDS WILL DIMINISH TONIGHT THOUGH GRADIENT WINDS TO
REMAIN RATHER BREEZY. HAVE OPTED TO INCREASE OVERNIGHT LOWS AS WIND
REMAIN RATHER BRISK. NORTHERN LOW IS EXPECTED TO DRAG A PACIFIC COLD
FRONT ACROSS THE STATE WED AFTERNOON WITH ANOTHER PERIOD OF ENHANCED
WINDS FOR THE MORNING AND EARLY AFTERNOON HOURS. VERY WEAK FORCING
WITH THE FRONT IS EXPECTED AS SFC WINDS REMAIN NEARLY PARALLEL TO
BOUNDARY AND LACK OF CONVERGENCE ALOFT SUGGESTS LIMITED
FRONTOGENETICAL FORCING AS WELL. THOUGH THE GFS THROWS OUT A TOKEN
HUNDREDTH OR TWO...WILL OPT TO KEEP FCST DRY FOR NOW. SOUTHERN
STREAM WAVE WILL BECOME THE MORE ACTIVE FEATURE LATE WED NIGHT
THROUGH SATURDAY. MODELS DIFFER ON DETAILS...BUT MED RANGE GUIDANCE
HAS COME CLOSER TO SUGGESTING THE NORTH/SOUTH STREAM BEGIN TO PHASE
AND RESULT IN A CUT OFF LOW OVER IL BY THE WEEKEND.  THE NET RESULT
WILL BE TO SLOW THE EASTWARD PROGRESSION OF THE FORCING/PRECIP...
KEEPING SOME MOISTURE AROUND UNTIL SATURDAY OVER THE EAST PORTION OF
THE FORECAST AREA. PRESENT GEM/GFS IN CLOSE AGREEMENT ON TIMING AND
PLACEMENT WHILE 12Z 14TH AND 00Z 15TH EURO CONTINUE TO TAKE A
SLIGHTLY MORE SOUTHERLY TRACK. DIFFERENCES ARISE IN WHETHER THE
NORTH/SOUTH STREAM PHASE. AS FOR THE TIMING AND POP...LATE WED NIGHT
FIRST BIG PUSH OF THETAE ADVECTION ARRIVES WITH EXPECTED ELEVATED
THUNDER ALONG THE H850 BOUNDARY DRAPED OVER SOUTHERN IA. CRUCIAL TO
THE THUR FORECAST IS HOW FAST THE LOW PULLS NORTHEAST THUR BEFORE
CUTTING OFF. NAM/EURO FAVOR A MORE PROGRESSIVE SOLN ATTM. HAVE
LEANED TOWARD SOME SLOWING WITH POSSIBLE PHASING AND CUT OFF FORMING
CLOSER TO THE CENTRAL PLAINS. DOUBTFUL THAT THE MEAN LONGWAVE RIDGE
HAS SHIFTED MUCH SINCE THE WEEKEND AND THE EURO MAY BE TOO FAST TO
DIG WEST COAST WAVE INTO THE PACNW SO WILL KEEP SOME PRECIP GOING
THROUGH FRIDAY EVENING.  MADE SOME DOWNWARD ADJUSTMENTS ON TEMPS FOR
THURS AS COLDER AIR FILTERS INTO THE AREA WITH SOME RECOVERY BY
FRIDAY. NEXT SYSTEM ARRIVES LATE IN THE WEEKEND WITH WARMING AHEAD
OF THE ARRIVAL OF SOME SHOWERS AND THUNDERSTORMS.

&&

AVIATION...15/18Z
VFR CONDITIONS THRU TAF PERIOD. MAIN FCST CONCERN WILL BE OF A
STRONG LOW OVER THE NRN PLAINS TRACKING ACROSS MN.  PRESSURE
GRADIENT OVR IA WILL TIGHTEN AS A RESULT CAUSING STRONG SRLY WIND AT
SPEEDS OF 25-40KTS LIKELY THROUGH 01Z THEN GRADUALLY DIMINISHING
THROUGH 03Z.  IF CURRENT TRENDS HOLD...WIND ADVSY MAY NEED TO BE
EXTENDED...ESPECIALLY OVER NRN IA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY ALL BUT THE FAR SOUTHEAST SECTIONS FROM 17Z THROUGH
00Z THIS AFTERNOON.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...REV
Hazardous weather outlook, Apr 15, 4:34 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT TUE APR 15 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-
081>084-092>094-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-
LUCAS-TAYLOR-RINGGOLD-DECATUR-
534 AM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS APPROACHING 50 MPH WILL DEVELOP DURING THE LATE
MORNING AND AFTERNOON HOURS TODAY. MOST OF THE AREA WILL
EXPERIENCE WINDS TO NEAR 45 MPH WITH AREAS ALONG AND NORTH OF
HIGHWAY 30...WEST OF INTERSTATE 35 POSSIBLY EXPERIENCING WIND
GUSTS TO NEAR 50 MPH THIS AFTERNOON. THE WIND WILL DIMINISH THIS
EVENING.

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. THE
POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM EXISTS FROM LATE
WEDNESDAY NIGHT THROUGH EARLY THURSDAY SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND AT THIS TIME IS
NOT ANTICIPATED FOR WEDNESDAY NIGHT OR THURSDAY.

IAZ075-085-086-095>097-161100-
MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
534 AM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS IN EXCESS OF 35 MPH CAN BE EXPECTED
TODAY...DIMINISHING THIS EVENING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. THE
POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM EXISTS FROM LATE
WEDNESDAY NIGHT THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR WEDNESDAY
NIGHT OR THURSDAY.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Crawford

When
April 15, 2:00 PM CST to 5:00 PM CST
Where
Crawford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Seven and 12 inch diameter trees were blown down in Deloit.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80804.